Illinois, 2025

Tornadoes and Hail in Illinois, March 30, 2025

March 30, 2025 · NWS PAH · 22 events in 8 counties and zones

In the base of an approaching upper-level trough, strong mid and upper-level jets overspread the middle Mississippi Valley on the afternoon of the 30th. Steep mid-level lapse rates contributed to rapid destabilization, as well, setting the stage for a widespread severe thunderstorm event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$139,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In the base of an approaching upper-level trough, strong mid and upper-level jets overspread the middle Mississippi Valley on the afternoon of the 30th. Steep mid-level lapse rates contributed to rapid destabilization, as well, setting the stage for a widespread severe thunderstorm event. As the cold front approached, thunderstorms rapidly intensified and quickly formed into line segments upon reaching southern Illinois in the mid-afternoon. Large hail was common through the late afternoon in areas west of Interstate 57 and north of Highway 13. Quarter size to golf ball size hail was reported over much of this area. Then the storms formed into a larger line and produced damaging winds. During this transition, one storm produced an EF-1 tornado that moved east across central portions of Alexander and Pulaski Counties. Widespread 70-90mph winds swept along just south of the tornado and eventually overtook it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 11:15 AM CST, 2 hours 43 minutes earlier. Its key messages:

  • A major severe storm outbreak remains expected later this afternoon through evening. Large hail, damaging winds, and tornadoes will all be possible.
  • Thunderstorms return to the forecast Wednesday through Saturday. Severe storms remain possible Wednesday into Wednesday night and flooding is increasingly likely in the days following due to multiple rounds of heavy rainfall.
Area forecast discussion, Mar 30, 11:15 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1215 PM CDT Sun Mar 30 2025

.KEY MESSAGES...

- A major severe storm outbreak remains expected later this
  afternoon through evening. Large hail, damaging winds, and
  tornadoes will all be possible.

- Thunderstorms return to the forecast Wednesday through
  Saturday. Severe storms remain possible Wednesday into
  Wednesday night and flooding is increasingly likely in the
  days following due to multiple rounds of heavy rainfall.

&&

.DISCUSSION...
Issued at 1215 PM CDT Sun Mar 30 2025

Our potential for severe storms remains unchanged as this major
system makes entry and passage later this afternoon and evening.
Shear really picks up best after 21z, which is when moisture
return and instability is peaking just as the cold front makes
entry. All the CAMs have some form or fashion of a couple line
segments taking shape and moving over the area with likely
damaging winds, large hail, and potentially large/long-tracked
tornadoes. It looks like with time the system evolves into a
line/LEWP as the evening wears on, with embedded circulations
remaining a concern. And while some modeling (NAM for ex)
lingers it after midnight, most modeling suggests the worst of
it is past by then.

After a brief reprieve for a work week starting recovery, we
fire back up again by mid week. Wednesday into Wednesday night
still looks like the best time frame for our next potentially
major severe weather outbreak, with our entire region under a
30% Enhanced outlook. All modes severe will again be in play.

The other component that comes into greater focus on the back
half of the week is heavy rain and flooding potential. The
models have been consistently signalling numerous rounds of
showers/storms producing multiple inches of rainfall for the
area in the Wednesday-Saturday time frame. Projected storm
totals of 4-8" are not out of the question, and this will lead
to river and flash flooding issues. An ESF transitioning to a
Flood Watch looks to be soon forthcoming...as that message will
without doubt be amplified in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1215 PM CDT Sun Mar 30 2025

Base restrictions already in play will continue with IFR to MVFR
CIGS prevailing, depsite occasional warm sector BINOVC that may
present at times. Scattered showers become prevalant thunderstorms
as the front nears/makes passage later this afternoon/evening
into the overnight. Gusty south to southwest winds ahead of the
front shift to northwest after passage, though some gusts may
come in with it as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 30, 1:48 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
248 PM CDT Sun Mar 30 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
248 PM CDT Sun Mar 30 2025 /348 PM EDT Sun Mar 30 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A major severe weather event is expected, and tornado watches are
in effect, refer to the watch for details. Tornadoes, some strong
and long track, very large hail in excess of 2 inches in
diameter, and damaging winds are all possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms reenter the forecast Wednesday through Saturday,
including the possibility of severe storms Wednesday into
Wednesday night. In addition, a significant heavy rainfall and
flooding scenario is becoming more likely due to several rounds of
heavy rainfall anticipated Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

The radar

The Evansville,IN radar (KVWX), 107 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Jefferson

When
March 30, 1:58 PM CST
Where
Jefferson County, 0.69 mi N of Dix
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.440, -88.930

Nickel size hail fell in Dix.

Hail, Jackson

When
March 30, 2:44 PM CST
Where
Jackson County, 0.69 mi N of Degonia
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.860, -89.630

Quarter size hail fell near Degonia.

Hail, Perry

When
March 30, 2:47 PM CST
Where
Perry County, 0.88 mi SE of Winkle
Measured
1.75 in hail
Reported by
Public
Coordinates
38.140, -89.470

Golfball size hail fell along Highway 13 between Pinckneyville and Coulterville.

Hail, Jackson

When
March 30, 3:00 PM CST
Where
Jackson County, 1.38 mi N of Vergennes
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -89.330

Quarter size hail fell near Vergennes.

Hail, Perry

When
March 30, 3:04 PM CST
Where
Perry County, 1.49 mi NNW of Clinch
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.990, -89.240

Hail ranging in size from half dollars to golfballs lasted for 8 minutes around Du Quoin.

Hail, Jefferson

When
March 30, 3:15 PM CST
Where
Jefferson County, 2.1 mi N of Bakerville
Measured
1 in hail
Reported by
Public
Coordinates
38.280, -88.901

Quarter size hail fell for about five minutes and nearly covered the ground on the south side of Mt Vernon.

Hail, Franklin

When
March 30, 3:28 PM CST
Where
Franklin County, 1.76 mi SW of Sesser
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.080, -89.070

Hail ranging in size from nickels to ping pong balls fell around Sesser.

Hail, Franklin

When
March 30, 4:08 PM CST
Where
Franklin County, Zeigler
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.900, -89.050

Nickel hail fell near Zeigler.

Hail, Franklin

When
March 30, 4:09 PM CST
Where
Franklin County, 0.88 mi NW of Cleburne
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.940, -89.060

Ping pong ball size hail fell near Cleburne.

Hail, Jackson

When
March 30, 4:32 PM CST
Where
Jackson County, 0.24 mi SSE of De Soto
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.817, -89.228

Quarter size hail fell in De Soto.

Hail, Williamson

When
March 30, 4:38 PM CST
Where
Williamson County, 0.88 mi NW of Bush
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.840, -89.140

Ping pong ball size hail fell near Bush.

Hail, Williamson

When
March 30, 4:40 PM CST
Where
Williamson County, Blairsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.820, -89.130

Nickel size hail fell near Blairsville.

Tornado, Alexander

When
March 30, 5:05 PM CST to 5:16 PM CST
Where
Alexander County, 1.15 mi NW of Fayville to 1.08 mi SSE of Tamms
Rating
EF1
Path length
17.81 mi
Path width
150 yd
Continued into
Pulaski, Il (PAH)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.182, -89.445

An EF-1 tornado began near the Mississippi River a mile northwest of Fayville, and moved east northeast. The tornado uprooted or snapped the trunks of dozens of trees and toppled an irrigation pivot. It moved into Pulaski County just northeast of Sandusky. The estimated peak wind was 105 mph. The total path length of the tornado was around 18 miles. A large area of 70-90 mph straight line winds swept just south of the tornado and eventually overtook it as it moved east of Interstate 57 in Pulaski County.

Thunderstorm Wind, Alexander

When
March 30, 5:13 PM CST
Where
Alexander County, 0.93 mi NNW of Clank
Measured
78 kt (90 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.193, -89.335

Straight line winds snapped or uprooted numerous trees along Road Runner Hollow northeast of Olive Branch. This damage was just south of a tornado track.

Thunderstorm Wind, Alexander

When
March 30, 5:15 PM CST
Where
Alexander County, 0.79 mi WNW of Sandusky
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.203, -89.294

Straight line winds toppled an irrigation pivot on Sandusky Road just west of Sandy Creek Road. This damage was just south of a tornado track.

Tornado, Pulaski

When
March 30, 5:16 PM CST to 5:24 PM CST
Where
Pulaski County, 3.44 mi W of Pulaski to 2.32 mi SSE of Ullin
Rating
EF1
Path length
6.06 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.216, -89.262

An EF-1 tornado began near the Mississippi River just northwest of Fayville in Alexander County and moved east northeast into Pulaski County just northeast of Sandusky. The tornado uprooted and snapped the trunks of numerous trees along its path. A few buildings sustained roof damage. The estimated peak wind was 105 mph. The total path length of the tornado was around 18 miles. A large area of 70-90 mph straight line winds swept just south of the tornado and eventually overtook it as it moved east of Interstate 57. Damage indicative of the 70-90 mph straight line winds continued sporadically into western Massac County.

Thunderstorm Wind, Pulaski

When
March 30, 5:19 PM CST
Where
Pulaski County, 1.8 mi WSW of Pulaski
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.214, -89.232

Straight line winds tore roof panels off of a barn along Fairground Road at Chapel Hill Road just west of Pulaski. This damage was just south of a tornado track.

Thunderstorm Wind, Pulaski

When
March 30, 5:26 PM CST
Where
Pulaski County, 1.3 mi WSW of Olmsted
Measured
87 kt (100 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.170, -89.100

A few power poles were snapped near Olmsted.

Thunderstorm Wind, Pulaski

When
March 30, 5:26 PM CST
Where
Pulaski County, 2.35 mi SSW of Perks
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.270, -89.100

The rubber roof covering of a school gym was rolled off.

Thunderstorm Wind, Pulaski

When
March 30, 5:29 PM CST
Where
Pulaski County, 0.92 mi WSW of New Grand Chain
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.243, -89.034

An outbuilding was destroyed on Brushy Road off of Highway 37 southeast of New Grand Chain.

Thunderstorm Wind, Pulaski

When
March 30, 5:31 PM CST
Where
Pulaski County, 0.86 mi WSW of Grand Chain
Measured
64 kt (74 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.265, -89.034

The roof of a dugout at a softball field was blown off.

Thunderstorm Wind, Massac

When
March 30, 5:35 PM CST
Where
Massac County, 1.91 mi WSW of Grinnell
Measured
76 kt (87 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.266, -88.900

The garage door of a metal outbuilding was blown in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247430, 1247431, 1247435, 1247440, 1247438, 1247439, 1247437, 1247448, 1247451, 1247577, 1247454, 1247457, 1247335, 1247579, 1247580, 1247336, 1247581, 1247417, 1247418, 1247489, 1247420, 1247428.